Wisconsin, 2004

Flood in Wisconsin, May 21 to 23, 2004

May 21 to 23, 2004 · NWS GRB · 1 event in 1 county or zone

Several episodes of heavy rainfall caused many of the rivers and streams in central and east-central Wisconsin to rise considerably during the latter half of the month. Sawyer creek overflowed its banks in Oshkosh, flooding a golf course and causing some basement flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Several episodes of heavy rainfall caused many of the rivers and streams in central and east-central Wisconsin to rise considerably during the latter half of the month. Sawyer creek overflowed its banks in Oshkosh, flooding a golf course and causing some basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 21, 2:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 21, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT FRI MAY 21 2004

.SHORT TERM...TNGT/SAT.  WARM FRONTAL BOUNDARY AFFECTED FOR A TIME EARLY
TODAY DUE TO OUTFLOW BOUNDARY WHICH EXTENDED INTO NRN IL.  H8 PROFILER
WINDS SHOW A SW-S WIND DIRECTION OVER SRN MN AND NRN IA EARLY THIS AM...
AND CONVECTION CONTS TO FIRE AND MOVING OVER SW WI.  WITH ELEVATED
CONVECTION OVERRIDING THE COOLER SFC AIR...MAIN THREAT CONTS TO BE HAIL
ALONG WITH LOCALLY HEAVY RAINFALL.

NGM PROGS A MORE NORTHERN LOCATION OF THE WARM FRONT FOR SAT COMPARED TO
TO THE ETA AND AVN.  DID NOT DEVIATE TOO MUCH WITH THE CURRENT FCST FOR
SATURDAY.  COULD HAVE A SATURDAY MORNING BREAK WITH THE CONVECTION.
CLOUDS AND FRONTAL POSITION PROVIDING A 20 DEGREE DIFFERENCE IN GUID
TEMPS FOR SATURDAY.

.LONG TERM...SAT NGT THRU NXT FRI. MAIN FCST FOCUS TO CONT TO BE PCPN
CHCS ESP WITH PARTS OF THE FCST AREA HAVING SATURATED GROUNDS.

STARTING SAT NGT...EVEN THO SFC FNTL BNDRY WL REMAIN ACROSS SRN WI SAT
NGT...THE 8H FNT EXPECTED TO BE SITUATED OVR CNTRL WI. 40-50KT LLJ AIMED
AT THE 8H FNT WL LEAD TO ANOTHER ROUND OF SHWRS/TSTMS. THE STORMS WOULD
APR TO BE MAINLY ELEVATED WITH 8H LIS SUB-ZERO AND MID-LVL LAPSE RATES
BETWEEN 6-7C/KM. HIGHEST POPS PLACED ACROSS SRN SECTIONS OF THE FCST
AREA WITH SOME OF THE RAIN LOCALLY HVY. SHRTWV ENERGY PROGGED TO LIFT NE
INTO THE CNTRL PLAINS ON SUNDAY AND HELP LIFT SFC LOW TOWARD THE
MN/IA/WI BORDER BY 00Z MON. BOTH THE SFC AND 8H FNTS TO MOV A BIT NORTH
AS WELL WITH PLENTY OF MSTR AND INSTABILITY IN PLACE. SHWRS/TSTMS WL
CONT WITH HVY RAIN AGAIN PSBL. TEMPS WL BE TRICKY SUNDAY AFTERNOON
DEPENDING ON HOW FAR NORTH THE BNDRY GETS. EXPECTED BNDRY TO PERHAPS
JUST SNEAK INTO MY SOUTHERNMOST TIER OF COUNTIES...BUT ANTICIPATED PCPN
SHOULD KEEP TEMPS FROM TAKING OFF. THE PCPN CHC WL LINGER INTO SUNDAY
EVENING UNTIL THE SFC LOW PULLS AWAY.

HEADED INTO THE EXTENDED...MEAN FLOW CHG FROM W-SW TO W-NW STILL
EXPECTED TO OCCUR STARTING ON TUE BEFORE FLOW GOES MORE ZNL AT THE END
OF NXT WEEK. THIS FLOW CHG WL FINALLY GET RID OF THE PESKY FNTL BNDRY...
BUT CHCS OF PCPN TO LINGER AS SHRTWVS RIDE THRU THE FLOW. A SFC LOW AND
ITS ASSOCIATED CDFNT TO BE SOUTH AND EAST OF THE FCST AREA BY MON. WEAK
RIDGING TO OCCUR BUT STILL CAN SEE A GOOD AMT OF CLDS. A MILD START TO
THE DAY SHOULD ALLOW TEMPS ON MON TO REACH INTO THE 60S NORTH AND 70S
SOUTH. A WAVE IS FCST TO MOV FROM THE PLAINS TO THE GREAT LKS MON NGT
AND BRING THE CDFNT BACK NORTH AS A WRMFNT. EXPECT PCPN TO BREAK OUT AHD
OF THE WAVE IN THE WAA AND THIS ALREADY COVERED IN THE ZNS. THE WAVE
QUICKLY DEPARTS ON TUE LEAVING THE POSSIBILITY THAT TUE MAY NOT BE AS
WET AS ORIGINALLY THOUGHT YDA. EXTENDED MDLS ALL LEANING NOW TOWARD THIS
SOLN...THUS WL ONLY MENTION A CHC OF MORNING SHWRS.

NE WI SITTING BETWEEN SYSTEMS ON WED WITH HI PRES TO THE EAST AND A
CDFNT WELL TO THE WEST. MDLS INDICATE THAT AN UPR TROF WL SWING ACROSS
THE RGN WHICH MAY TRIGGER A FEW INSTABILITY SHWRS. PREV SHIFT TOOK PCPN
OUT AND WITH PCPN CHCS SML...WL LEAVE POPS OUT TO AVOID THE FLIP-FLOP.
THU AND FRI PART OF THE FCST A BIT UNCERTAIN AS MDLS ARE HAVING
DIFFICULTY IN HANDLING THE BREAKDOWN OF THE UPR RDG IN THE ERN PACIFIC.
THIS WOULD AFFECT THE SENSIBLE WEATHER DOWNSTREAM PER TIMING OF SYSTEMS
MOVG THRU THE ZNL FLOW. WL KEEP THE MENTION OF PCPN IN THE FCST.

.HYDROLOGY...WILL CONTINUE FLOOD WATCH FOR EC/C WI FOR TONIGHT WITH
CONVECTION ARRIVING THIS AFTERNOON.  MORE DEVELOPMENT NOTED TO THE
SOUTHWEST OF THIS CONVECTION... HOWEVER WARMFRONT OVER IA MOVING NORTH
SO ADDITIONAL CONVECTION DEVELOPING TO THE WEST MAY TREND FURTHER NORTH.
  AT THIS TIME WILL KEEP CURRENT FLOOD WATCH EXCEPT WILL DROP KEWAUNEE
COUNTY.  EVENING SHIFT CAN DROP THE WATCH IF NO ADDITIONAL WIDEPSREAD
CONVECTION DEVELOPS OVER NRN IA AND SRN MN.

WITH LINGERING BOUNDARY THIS WEEKEND...RESULTANT RAIN EVENTS AND PW/S
INCREASING OVER 1.5 INCHES...FLOOD WATCHES MAY NEED TO BE REISSUED OR
EXTENDED THIS WEEKEND ON LATER SHIFTS.

THE NCRFC IS FORECASTING SEVERAL RIVERS WITH FORECAST POINTS OVER
CENTRAL WI TO CLIMB ABOVE FS DUE TO THE ANTICIAPTED WEEKENDS RAIN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TONIGHT
WIZ035>039-045-048>050-

&&

TDH/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 21, 5:15 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT FRI MAY 21 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND THUNDERSTORMS WILL OVERSPREAD CENTRAL AND EAST-CENTRAL
WISCONSIN THIS MORNING...WITH PERIODS OF SHOWERS AND STORMS CONTINUING
INTO TONIGHT. SINCE THE GROUND IN THESE AREAS WAS ALREADY SATURATED...
THE ADDITIONAL RAINFALL COULD CAUSE FLOODING.

RAIN WAS ALSO EXPECTED FARTHER NORTH. HOWEVER...SINCE THE GROUND WAS
DRIER IN THAT AREA AND THE RAIN IS EXPECTED TO BE LIGHTER...THE THREAT
OF FLOODING WAS LOWER IN NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE WET WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK BEFORE A
DRIER REGIME DEVELOPS. THE RISK OF FLOODING WILL CONTINUE UNTIL THE
PATTERN CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO THE NATIONAL WEATHER
SERVICE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 21, 3:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT FRI MAY 21 2004

WIZ045-048>050-212215-
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
445 PM CDT FRI MAY 21 2004

...THE SEVERE THUNDERSTORM WATCH FOR EAST-CENTRAL WISCONSIN HAS BEEN
CANCELED...

AT 445 PM AREA RADAR INDICATED A LARGE AREA OF RAIN OVER EASTERN
WISCONSIN...THOUGH THERE IS NO LONGER A THREAT FOR SEVERE THUNDERSTORMS
OVER MANITOWOC...CALUMET...WINNEBAGO AND WAUSHARA COUNTIES.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Winnebago

When
May 21, 4:00 PM CST to May 23, 4:00 PM CST
Where
Winnebago forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400662.